Thunderstorm Wind, Poquoson
- When
- August 17, 2:30 PM EST
- Where
- Poquoson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -76.400
Trees and power lines down.
5 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 1:54 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT SUN AUG 17 2003 SVR TSRA WATCH UNTIL 8 PM...BUSY MONITORING RDR. .PRELIMINARY TEMPS/POPS... SBY 63 84 61 84 / 40 10 10 00 OXB 68 81 66 80 / 40 10 10 00 WAL 67 84 65 83 / 40 10 10 00 FVX 65 85 63 85 / 40 10 10 00 RIC 67 85 65 85 / 40 10 10 00 PTB 67 85 65 85 / 40 10 10 00 AKQ 66 85 64 85 / 40 10 10 00 PHF 69 83 67 83 / 40 10 10 00 ORF 73 80 71 81 / 40 10 10 00 ECG 71 83 69 83 / 40 10 10 00 .AKQ... .MD...NONE. .VA...SVR WATCH UNTIL 8 PM FOR VAZ048-049-060>098...CHES BAY S NEW POINT COMFORT. .NC...SVR WATCH UNTIL 8 PM FOR NCZ012-013-015>017-030>032... CURRITUCK SND. 25
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THUNDERSTORMS WITH FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLE STRONG GUSTY WINDS...WILL OCCUR OVER THE ENTIRE AREA TODAY. ISOLATED SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE ALONG THE VIRGINIA/NORTH CAROLINA BORDER THROUGH HAMPTON ROADS AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
VAZ063-064-072-171845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 151 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO CAROLINE AND HANOVER COUNTIES... AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EXTREME WESTERN CAROLINE COUNTY AND NORTHERN HANOVER COUNTY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL MOVE TO NEAR RUTHER GLEN AT 200 PM EDT...CEDAR FORK AT 205 PM EDT...HEWLETT AT 210 PM EDT...NOEL AT 215 PM EDT...EXIT 104 ALONG I 95 AT 225 PM EDT...DOSWELL AT 235 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...BEULAHVILLE...DAWN...EXIT 98 ALONG I 95...HANOVER...KINGS DOMINION...LADYSMITH AND MANGOHICK. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3812 7764 3798 7778 3765 7738 3786 7716
VAZ049-171900- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO... NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
VAZ049-171900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 216 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTIES... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOUISA...MOVING SOUTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS AT 225 PM EDT...TREVILIANS AT 230 PM EDT...LOUISA AT 240 PM EDT...BYRD MILL... AND...LOUISA AIRPORT AT 245 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 143 ALONG I 64 AND FERNCLIFF. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER && LAT...LON 3824 7801 3819 7823 3789 7811 3794 7792
VAZ088-092>097-171930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 234 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA... AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN A LINE FROM 6 MILES SOUTH OF NEWPORT NEWS TO 16 MILES WEST OF WAKEFIELD...MOVING SOUTHEAST AT 15 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 240 PM EDT AND CHURCHLAND AROUND 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COURTLAND...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH AND WINDSOR. THE STORMS WILL ALSO MOVE INTO NORTHERN SUFFOLK AND CHESAPEAKE OVER THE NEXT HOUR. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL. FOSTER && LAT...LON 3707 7643 3700 7737 3668 7714 3677 7618
VAZ048-049-061>064-071>073-083-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EDT SUN AUG 17 2003 AT 305 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS ALONG AND NORTHWEST OF A LINE FROM KING WILLIAM COUNTY TO FLUVANNA COUNTY. THE STORMS WERE MOVING SOUTHEAST 15 MPH. THUNDERSTORMS WILL BE MOVING INTO THE CAPITAL CITY REGION...AND AREAS WEST TO THE PIEDMONT THROUGH 4 PM. WIND GUSTS TO 45 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY RESULT IN SIGNIFICANT PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS ON ROADWAYS.
VAZ093-096-172000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 313 PM EDT SUN AUG 17 2003 ...STRONG THUNDERSTORM THROUGH ISLE OF WIGHT AND SUFFOLK... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF WINDSOR...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ISLE OF WIGHT AT 320 PM EDT... LONGVIEW...AND...BENNS CHURCH AT 350 PM EDT...WILLS CORNER...AND... CHUCKATUCK AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CRITTENDEN...DRIVER...KINGS FORK...SMITHFIELD AND ZUNI. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY && LAT...LON 3701 7682 3683 7687 3675 7653 3696 7646
The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
5 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Trees and power lines down.
Several trees down on road.
Trees down on Everets Road. Trees down on Edwards Road.
Tree down on a house.
High water on Poquoson and Huggins Roads, and also in Hunts Neck area. High water in yards also.
Large limbs and branches down on intersection of Old Mill and Martin Johnson Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337967, 5337963, 5337964, 5337965, 5337966, 5337968, 5337969, 5337970.